[Skip to Content]
[Skip to Content Landing]
Article
November 1981

Studies on a Circulating Anticoagulant in Procainamide-Induced Lupus Erythematosus

Author Affiliations

From the Departments of Medicine, University of Connecticut School of Medicine, Farmington (Dr Rick) and Veterans Administration Medical Center, Newington, Conn (Dr Edwards) and the Department of Hematology-Medical Oncology, New Britain (Conn) General Hospital (Dr Wakem).

Arch Intern Med. 1981;141(12):1688-1690. doi:10.1001/archinte.1981.00340130126029
Abstract

• Circulating anticoagulant activity that had at least two distinct mechanisms—one directed against factor XII and one directed against blood thromboplastin (prothrombin activator complex)—developed in a patient with clinical and laboratory evidence of procainamide hydrochloride-induced systemic lupus erythematosus. The anticoagulant activity behaved as a γ-globulin in chromatographic and electrophoretic analyses, with the majority of activity behaving as an IgM immunoglobulin. Despite markedly abnormal coagulation study results, no clinical bleeding occurred. Anticoagulant activity paralleled clinical and laboratory evidence of the inflammatory disease and improved on discontinuance of procainamide therapy.

(Arch Intern Med 1981;141;1688-1690)

×